Alert archive / Illinois / Gale Watches in 2021

Gale Watch 13, NWS Chicago, IL

November 13, 2021

NWS Chicago, IL issued this gale watch at Nov 13, 2021, 3:58 AM CST. It took effect at Nov 14, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 13, 2021, 3:58 AM CST (09:58 UTC)
In effect from
Nov 14, 2021, 12:00 PM CST
Expired
Nov 13, 2021, 3:03 PM CST
In force
Issued by
NWS Chicago, IL

The text

As transmitted.

861 
WHUS73 KLOT 130958
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
358 AM CST Sat Nov 13 2021

LMZ740>742-131800-
/O.CON.KLOT.SC.Y.0088.000000T0000Z-211113T1500Z/
/O.NEW.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
358 AM CST Sat Nov 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

* WHAT...For the Small Craft Advisory, west northwest winds to 25
  kt. For the Gale Watch, northwest gales 35 kt. Significant 
  waves up to 7 ft. Occasional waves to 9 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Small Craft Advisory, until 9 AM CST this 
  morning. For the Gale Watch, from Sunday afternoon through 
  late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ743>745-131800-
/O.CON.KLOT.SC.Y.0088.000000T0000Z-211114T0000Z/
/O.NEW.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
358 AM CST Sat Nov 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

* WHAT...For the Small Craft Advisory, west northwest winds to 25
  kt Significant waves to 7 ft. Occasional waves to 9ft. For the
  Gale Watch, northwest gales to 35 kt. Significant waves to 11 
  ft. Occasional waves to 14 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Small Craft Advisory, until 6 PM CST this 
  evening. For the Gale Watch, from Sunday afternoon through 
  late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

Petr
2 follow-up statements
092 
WHUS73 KLOT 131551
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
951 AM CST Sat Nov 13 2021

LMZ743>745-140000-
/O.CON.KLOT.SC.Y.0088.000000T0000Z-211114T0000Z/
/O.CON.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
951 AM CST Sat Nov 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, west northwest winds to 
  25 kt Significant waves to 7 ft. Occasional waves to 9ft. For 
  the Gale Watch, northwest gales to 35 kt. Significant waves to 
  11 ft. Occasional waves to 14 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Small Craft Advisory, until 6 PM CST this 
  evening. For the Gale Watch, from Sunday afternoon through 
  late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ740>742-140000-
/O.CON.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
951 AM CST Sat Nov 13 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...Northwest gales 35 kt. Significant waves up to 7 ft. 
  Occasional waves to 9 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From Sunday afternoon through late Sunday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
554 
WHUS73 KLOT 132103
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
303 PM CST Sat Nov 13 2021

LMZ743>745-140515-
/O.CON.KLOT.SC.Y.0088.000000T0000Z-211114T0000Z/
/O.UPG.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/
/O.NEW.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
303 PM CST Sat Nov 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...GALE WARNING IN EFFECT FROM NOON TO 10 PM CST SUNDAY...

* WHAT...For the Gale Warning, northwest gales to 40 kt and waves
  to 14 ft expected. For the Small Craft Advisory, waves to 6 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Gale Warning, from noon to 10 PM CST Sunday. 
  For the Small Craft Advisory, until 6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ740>742-140515-
/O.UPG.KLOT.GL.A.0013.211114T1800Z-211115T0900Z/
/O.NEW.KLOT.GL.W.0017.211114T1800Z-211115T0400Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
303 PM CST Sat Nov 13 2021

...GALE WARNING IN EFFECT FROM NOON TO 10 PM CST SUNDAY...

* WHAT...Northwest gales to 40 kt and waves to 9 ft expected.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From noon to 10 PM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at Nov 13, 3:36 AM CST, 22 minutes earlier.

Area forecast discussion, Nov 13, 3:36 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
336 AM CST Sat Nov 13 2021

.SHORT TERM...
Issued at 330 AM CST Sat Nov 13 2021

Through Sunday...

The primary forecast concern in the short term is the arrival of
another winter system late Saturday night into Sunday, bringing
snow chances and strong winds to the area.

Aside from a few light flurries/drizzle across the metro all is
quiet in the immediate near term after a busy day of snow showers
and squalls. Surface temperatures have been holding fairly steady
in the mid 30s in most areas overnight. The closed upper low will
continue its gradual departure to the northeast today. Cannot
rule out a stray flurry/sprinkle this morning, but overall the
mid-levels look too dry for any formal precip mention through the
daylight hours. High today only top out in the upper 30s to
around 40.

On the heels of the upper low, a clipper system will dig across
the Northern Plains, reaching the area overnight into Sunday
morning. In advance of the surface low, model guidance develops an
axis of warm advective precipitation across central Illinois into
our southern zones tonight. It may take some time for precip to
reach the surface, with some dry air noted in the mid-levels that
will take time to saturate. Another region of precip will be tied
closer to the center of the surface low moving across southern
Wisconsin. By Sunday morning, precipitation will expand in
coverage across much of the area, with rain/snow/drizzle mix
possible at times. Soundings trend a bit more convective by
Sunday afternoon, suggesting additional rain/snow showers will be
possible before the system departs to our east. Minor slushy
accumulations less than an inch are expected thanks to above
freezing surface temperatures, with the exception being areas
along the IL/WI border which could see closer to an inch as well
as over in northern Porter county where lake effect snow will
persist into Sunday evening.

In addition to the precip potential, winds are expected to be
gusty out of the northwest up to 30-40 mph Sunday afternoon with
a tightening pressure gradient, and strong low-level jet winds
mixing down to the surface. This will result in building waves
along the northwest Indiana shore Sunday afternoon and evening,
which could result in lakeshore flooding potential, especially
along the Porter County shore.

Petr

&&

.LONG TERM...
Issued at 330 AM CST Sat Nov 13 2021

Sunday night through Friday...

Upper trough and associated surface low are progged to be east of
the forecast area by Sunday evening. Large scale subsidence
develops in the wake of the departing system, with strong drying
within the column across the forecast area overnight resulting in
an end to snow showers across most of the cwa. The exception looks
to be across parts of northwest IN, where lake-induced instability
(lake surface to 850 mb delta-T approaching 20 C) and moisture
flux will maintain lake effect rain/snow showers into the night.
Wind direction from 310-320 degrees should focus best chances for
lake effect east of Gary, especially across Porter county.
Advection off mild waters (lower 50s surface temps) will keep
things a mix of rain/snow, though some minor slushy accums are
possible in northeast Porter county a few miles inland before
gradually lowering inversion heights and gradual backing of the
low-mid level winds decreases the lake-effect shower potential
overnight. Elsewhere, blustery winds diminish overnight with a
period of at least partial clearing as weak surface ridge
approaches from the west. Colder air mass looks to support low
temps in the low-mid 20s away from the core of the Chicago metro
and along the lake in IN.

Broad/flat upper ridging develops across the central CONUS Monday
into Monday night, with warm advection on westerly flow aloft.
Several models (NAM/SREF/GEM/EC as well as CMC/EC ensembles) have
trended toward squeezing out some light precipitation across the
area during the day as top-down saturation develops in response to
associated isentropic ascent. Low levels are initially fairly
dry, though potential for some light rain/snow appears to exist
across about the northern 2/3 of the forecast area. This should
shift east/northeast of the forecast area Monday evening as the
elevated warm frontal zone shifts east. Deep surface low pressure
is forecast to track east across the Canadian prairie provinces
Tuesday, with a cold front arcing through the U.S. Plains. A warm
front will lift across our area during the day as southwest winds
increase, and resulting low level warm advection pushes afternoon
temperatures into the 55-60 range across the cwa. The cold front
moves into the area late Tuesday night, and continues to push
across the forecast area on Wednesday with showers developing
along/behind the front. Temps on Wednesday look to again reach the
50s along/ahead of the front, while topping out in the upper 40s
behind it across our northwest cwa.

Cooler weather returns Thursday and Friday in the wake of the
cold front, with cooler than average highs in the upper 30s/lower
40s and overnight lows in the 20s. Dry weather is expected
however, as the upper trough axis shifts east and subsidence
develops and allows surface high pressure ridge to move across the
area Thursday night/early Friday.

Ratzer

&&

.AVIATION...
For the 06Z TAFs...

Aviation weather concerns for 00Z TAFs:
* Continued gusty westerly winds remain this morning
* Off and on snow early morning
* Ceilings bouncing between VFR and MVFR this morning, becoming
  predominantly MVFR early morning.

The heaviest snow is moving out of our region to our east, with only
light snow or snow/rain mix occurring occasionally. This off and on
light snow is expected to continue until around sunrise Saturday
morning. Westerly winds will continue to gust near 20 kt tonight,
slowly decreasing to steady winds at 10 kt by Saturday afternoon.
Most sites are carrying MVFR ceilings except for sites to the
northwest, which presently have VFR ceilings. This area of VFR
ceilings will expand from north to south into most sites an hour or
two past midnight, where they will bounce between VFR and MVFR for a
few hours before becoming predominantly MVFR again early Saturday
morning. MVFR ceilings will remain until Saturday afternoon, when
ceilings will lift slightly to low VFR.

Another weather system will move in from the northwest Saturday
evening, bringing another round of snow/rain showers, with chances
increasing through Saturday night into Sunday morning. Winds are not
as strong with this system verses what just occurred, with winds
backing slightly to the southwest at around 8 to 10 kt.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 9 AM Saturday.

     Small Craft Advisory...IN nearshore waters until 6 PM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 12, 3:35 PM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CST Fri Nov 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
335 PM CST Fri Nov 12 2021 /435 PM EST Fri Nov 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Intermittent snow showers and snow squalls are expected this evening,
some of which will be locally heavy. Combined with winds gusting
to around 35 mph, this will result in brief, sharply reduced
visibility and minor slushy accumulations. Prepare for sudden
changes in travel conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday night into Sunday
  Limited Non Thunderstorm Wind Risk.
  Limited Snow Risk.

Tuesday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Another quick moving weather system will bring a chance for gusty
winds and minor snow accumulations Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-132145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
335 PM CST Fri Nov 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Thursday...
  Hazardous conditions for small craft are likely.

BKL

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:03 PM CSTGale WarningLOT31 hr

Nearby

Gale Watches in Illinois, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.